Alert archive / Colorado / Tornado Warnings in 2024
Tornado Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 29, 2024, 2:10 PM MDT for Adams County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2024, 2:10 PM MDT (20:10 UTC)
- Expired
- May 29, 2024, 3:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Adams County, CO
The radar
The Denver radar (KFTG), 44 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019 WFUS55 KBOU 292010 TORBOU COC001-292100- /O.NEW.KBOU.TO.W.0012.240529T2010Z-240529T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Denver CO 210 PM MDT Wed May 29 2024 The National Weather Service in Denver Colorado has issued a * Tornado Warning for... Eastern Adams County in northeastern Colorado... * Until 300 PM MDT. * At 210 PM MDT, a confirmed tornado was located near Leader, or 30 miles southwest of Fort Morgan, moving northeast at 15 mph. HAZARD...Tornado. SOURCE...Weather spotters confirmed tornado. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * The tornado will be near... Leader around 215 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 3974 10403 3974 10427 4000 10407 3999 10375 TIME...MOT...LOC 2010Z 237DEG 13KT 3986 10407 TORNADO...OBSERVED MAX HAIL SIZE...<.75 IN $$ RJK
2 follow-up statements
855
WWUS55 KBOU 292048
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
248 PM MDT Wed May 29 2024
COC001-292100-
/O.CON.KBOU.TO.W.0012.000000T0000Z-240529T2100Z/
Adams CO-
248 PM MDT Wed May 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR EASTERN
ADAMS COUNTY...
At 248 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Leader, or 28 miles southwest of Fort Morgan, moving
northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Adams County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3974 10403 3974 10427 4000 10407 3999 10375
TIME...MOT...LOC 2048Z 222DEG 14KT 3988 10402
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
RJK446 WWUS55 KBOU 292059 SVSBOU Severe Weather Statement National Weather Service Denver CO 259 PM MDT Wed May 29 2024 COC001-292107- /O.EXP.KBOU.TO.W.0012.000000T0000Z-240529T2100Z/ Adams CO- 259 PM MDT Wed May 29 2024 ...THE TORNADO WARNING FOR EASTERN ADAMS COUNTY WILL EXPIRE AT 300 PM MDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. LAT...LON 3974 10403 3974 10427 4000 10407 3999 10375 TIME...MOT...LOC 2057Z 237DEG 13KT 3989 10399 $$ RJK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 29, 12:12 PM MDT, 1 hour 58 minutes earlier. Its key messages:
- Scattered thunderstorms this afternoon and evening. A few severe storms are likely with large hail and strong winds in areas east of I-25 the main threat.
- Scattered afternoon showers and thunderstorms Thursday-Friday. A few could be severe Thursday from the Palmer Divide eastward.
- Warmer and drier beginning Saturday. Hottest temperatures so far this year likely Sunday into Monday.
Area forecast discussion, May 29, 12:12 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1212 PM MDT Wed May 29 2024 .KEY MESSAGES... - Scattered thunderstorms this afternoon and evening. A few severe storms are likely with large hail and strong winds in areas east of I-25 the main threat. - Scattered afternoon showers and thunderstorms Thursday-Friday. A few could be severe Thursday from the Palmer Divide eastward. - Warmer and drier beginning Saturday. Hottest temperatures so far this year likely Sunday into Monday. && .UPDATE... Issued at 1033 AM MDT Wed May 29 2024 With dew points near the mid 40s to 50s along the urban corridor especially north of Denver, it is possible our dryline may not set up that far north. A few stations display lower dew points near 35-40 west of the I-25 corridor but not as low as the HRRR. Given models have shown weaker showers occurring first, this outcome may keep the environment stable late afternoon to early evening due to this early development. With this mind, there is higher chance of showers pushing into urban corridor today then becoming severe east of DIA. It is possible areas along the urban corridor such as Greeley, Mead and Firestone could receive additional rainfall from these showers anywhere between 0.10-0.20 inches. These showers should move quickly unlike yesterday where outflow dominated storms stalled in certain areas. && .SHORT TERM /Through Wednesday Night/... Issued at 500 AM MDT Wed May 29 2024 Well, that was interesting. Cloud remnants of the convection that blew up around Greeley in the late evening are moving across the northeast corner at this hour. There's a little pressure couplet associated with that which has turned low level winds more SSW across our plains for now, which could be a wrinkle in today's plans. The HRRR seems to have some idea of this. Its last several runs have been really aggressive about bringing drier air into the Denver area and setting up a sharp dryline with dew points in Denver around 20 by noon. That seems like too much, but maybe not since we already appear to be eroding the west edge of the richer moisture that was coming in last evening. The tricky part is the battle between the rate of drying and the warming. How far north and east, and how strong, will the drying be when we get convective initiation? I had been skeptical of the limited amount of storms forecast for the I-25 corridor given that today was supposed to have better moisture, but now that is looking like it might be correct and we may even still have too much if it's going to dry thoroughly be early afternoon. One question is the shape of the evolving dryline. How much will it bend back towards Weld or even Larimer counties as SSE winds redevelop on the plains and wrap westward north of the Palmer Divide? Given what's currently happening, I'm not too worried about a big moisture recharge for Greeley/Fort Collins but they may not dry out as much as Denver. That could keep a threat of marginally severe hail for those areas if they can hang on to CAPES of 800-1000 J/kg. The HRRR has capes under 800 J/kg along and west of the dryline with 1000-1500 J/kg east of it in the late afternoon, which looks reasonable and matches the HREF means. There are runs with up to 3000 J/kg but that looks quite unlikely. So this may wind up being a fairly typical late May/early June day with a few severe thunderstorms with the main threat being 1 to 2 inch hail. We could have heavy rain issues too as stronger low level winds than mid levels will favor a backbuilding tendency or at least slow storm motions. But the expected linear nature of the storms should promote better outflow propagation. If there are hydro issues, it would be more likely on the eastern plains in the early evening. For now, we didn't make too many adjustments, some minor trimming of the PoPs in the less likely areas. && .LONG TERM /Thursday through Tuesday/... Issued at 500 AM MDT Wed May 29 2024 A cold front will push through most of our forecast area Thursday morning, bringing with it more stable conditions and slightly cooler temperatures. Low-level moisture will also be quite limited behind the front. This should taper the strong thunderstorm potential for the northern tier of the forecast area, although isolated convection will still be possible late afternoon and into the evening. Parameters will be more favorable for areas from the Palmer Divide eastward into Lincoln County, where both moisture and instability will be maximized. Storms here will likely be better organized and could carry a severe threat, mainly in the form of hail and gusty outflow winds. Friday will see a weak shortwave embedded in largely zonal flow aloft zip over Colorado, with low-level flow shifting back to a generally southeasterly direction bringing some increase in moisture. Unstable conditions in the afternoon look to be more expansive compared to Thursday and would support slightly greater coverage of afternoon convection from the mountains into the plains. We'll start to transition to a drier and warmer pattern on Saturday, with a downward trend in moisture and instability but still some lingering potential for isolated afternoon convection. Subsident flow becomes much more prevalent for Sunday under weak ridging and rising 700mb temperatures, accelerating the warmup and significantly reducing precipitation potential region wide. Could be Denver's first shot at 90 degrees this year. EC and Canadian ensemble suites have the thermal ridge and downslope flow (and consequently temperatures) peaking Monday, while the GFS leans towards some tapering of the heat with a cold front passage. Regardless, we'll be staying dry Monday and likely much warmer than average. Model spread increases quite a bit for Tuesday with varying solutions in the upper-level pattern, precipitation chances, and longevity of the above-normal temperatures. && .AVIATION /18Z TAFS through 18Z Thursday/... Issued at 1209 PM MDT Wed May 29 2024 Expect VFR conditions through the TAF period. With scattered showers developing earlier, VCTS could begin as early as 19Z-20Z. These storms should remain weaker as favorable conditions for severe storms remain east of all terminals. Wind direction will likely become difficult as showers pass nearby but generally wind speeds between 12-20 mph producing gusts up to 25-35 mph. Winds shift southwest tonight then shifting northerly into Thursday morning. Wind speeds increase between 10-13kts through late Thursday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...AD SHORT TERM...Gimmestad LONG TERM...Rodriguez AVIATION...AD
Hazardous weather outlook, May 29, 10:25 AM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1025 AM MDT Wed May 29 2024 COZ030>051-301630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1025 AM MDT Wed May 29 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms and showers will develop in the foothills extending to the plains by this evening. Severe thunderstorms are possible mainly along the far eastern plains which could produce large hail up to golf ball size, and wind gusts up to 60 mph. Heavy rain and an isolated tornado are also possible. The main threat of severe weather will be in areas east of Fort Morgan and Limon between 3 PM and 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Afternoon and evening thunderstorms are expected each day through Saturday. The storms will be most numerous across the eastern plains. Some storms these could be strong to severe as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 PM.
In the hours before
Special weather statement, May 29, 1:51 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Denver CO
151 PM MDT Wed May 29 2024
COZ044-045-292030-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
151 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMs WILL IMPACT EASTERN ARAPAHOE...SOUTHWESTERN
MORGAN AND EASTERN ADAMS COUNTIES THROUGH 230 PM MDT...
At 146 PM MDT, trained weather spotters reported a strong
thunderstorm capable of producing a landspout tornado over eastern
Adams, southern Morgan and western Washington Counties. The area of
storm was drifting eastward at 10 mph.
HAZARD...Landspouts.
SOURCE...Trained weather spotters.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Fort Morgan, Bennett, Wiggins, Log Lane Village, Deer Trail, Hoyt,
Shamrock, Leader, Twelve-Mile Corner, Strasburg, Adena School, Byers,
and Adena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4030 10365 3959 10390 3959 10446 4000 10424
4000 10415 4017 10415 4032 10407
TIME...MOT...LOC 1946Z 225DEG 8KT 3961 10426
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RJKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:26 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| May 28, 6:42 PM MDT | Special Weather Statement | BOU | Weld | 33 min |
| May 28, 7:04 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| May 28, 7:18 PM MDT | Special Weather Statement | BOU | Weld | 27 min |
| May 28, 7:20 PM MDT | Special Weather Statement | BOU | Washington | 25 min |
| May 28, 7:30 PM MDT | Special Weather Statement | BOU | Larimer | 30 min |
| May 28, 7:34 PM MDT | Special Weather Statement | BOU | Adams | 26 min |
| May 28, 7:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Washington | 29 min |
| May 28, 7:51 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 24 min |
| May 28, 8:11 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 49 min |
| May 28, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 30 min |
| May 28, 8:24 PM MDT | Special Weather Statement | BOU | Weld | 51 min |
| May 28, 9:05 PM MDT | Special Weather Statement | BOU | Logan | 25 min |
| May 28, 9:21 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| May 28, 9:53 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| May 28, 10:29 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| May 28, 10:43 PM MDT | Areal Flood Advisory | BOU | Weld | 77 min |
| May 28, 11:00 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 20 min |
| May 28, 11:37 PM MDT | Flash Flood Warning | BOU | Weld | 2 hr |
| May 29, 2:08 AM MDT | Areal Flood Advisory | BOU | Weld | 4 hr |
| May 29, 6:05 AM MDT | Areal Flood Advisory | BOU | Weld | 115 min |
| May 29, 1:51 PM MDT | Special Weather Statement | BOU | Arapahoe, Morgan | 39 min |
| May 29, 4:49 PM MDT | Special Weather Statement | BOU | Washington | 41 min |
| May 29, 5:01 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 44 min |
| May 29, 5:05 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 40 min |
| May 29, 5:46 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 44 min |
Nearby
Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.